Journal Mobile Options
Table of Contents
Vol. 4, No. 3, 2010
Issue release date: September – December
Section title: Published: October 2010

Open Access Gateway

Case Rep Gastroenterol 2010;4:469–475
(DOI:10.1159/000321992)

Autoimmune Hepatitis and Celiac Disease: Case Report Showing an Entero-Hepatic Link

Tovoli F. · De Giorgio R. · Caio G. · Grasso V. · Frisoni C. · Serra M. · Caputo C. · Stanghellini V. · Bolondi L. · Corinaldesi R. · Volta U.
Department of Clinical Medicine and Department of Digestive Diseases and Internal Medicine, Sant’Orsola-Malpighi Hospital, Università Alma Mater Studiorum di Bologna, Bologna, Italy

Do you have an account?

Register and profit from personalized services (MyKarger) Login Information

Please create your User ID & Password





Contact Information









I have read the Karger Terms and Conditions and agree.

Abstract

Celiac disease is an autoimmune disorder primarily targeting the small bowel, although extraintestinal extensions have been reported. The autoimmune processes can affect the liver with manifestations such as primary biliary cirrhosis and autoimmune hepatitis. We describe a 61-year-old woman with celiac disease and an increased levels of aminotransferases. The persistence of increased levels of aminotransferases after 1 year of gluten-free diet and the positivity for an anti-nuclear and anti-double-strand DNA antibodies led to a misdiagnosis of systemic lupus erythematosus-related hepatitis. Based on these findings the patient was placed on steroids, which after a few months were stopped because of the onset of diabetes mellitus. Soon after steroid withdrawal, the patient had a marked increase in aminotransferases and γ-globulins, and a liver biopsy revealed chronic active hepatitis. A course of three months of steroids and azathioprine normalized both biochemical and clinical parameters. Currently the patient is symptom-free and doing well. In conclusion, a hypertransaminasemia persisting after a gluten-free diet should be interpreted as a sign of coexisting autoimmune liver disease. Any autoantibody positivity (in this case to ANA and anti-dsDNA) should be carefully considered in order to avoid misdiagnosis delaying appropriate clinical management.


  

Author Contacts

Umberto Volta, MD
Dipartimento di Medicina Clinica, U.O. Medicina Interna Bolondi
Policlinico Sant’Orsola-Malpighi, Via Massarenti, 9, IT–40138 Bologna (Italy)
Tel. +39 051 636 3633, Fax +39 051 340 877, E-Mail umberto.volta@aosp.bo.it

  

Article Information

Published online: October 26, 2010
Number of Print Pages : 7
Number of Figures : 3,

  

Publication Details

Case Reports in Gastroenterology

Vol. 4, No. 3, Year 2010 (Cover Date: September - December)

Journal Editor: Urrutia R. (Rochester, Minn.)
ISSN: NIL (Print), eISSN: 1662-0631 (Online)

For additional information: http://www.karger.com/CRG


Article / Publication Details

First-Page Preview
Abstract of Published: October 2010

Published online: 10/26/2010
Issue release date: September – December

Number of Print Pages: 7
Number of Figures: 3
Number of Tables: 0

ISSN: (Print)
eISSN: 1662-0631 (Online)

For additional information: http://www.karger.com/CRG


Open Access License / Drug Dosage

Open Access License: This is an Open Access article licensed under the terms of the Creative Commons Attribution-NonCommercial 3.0 Unported license (CC BY-NC) (www.karger.com/OA-license), applicable to the online version of the article only. Distribution permitted for non-commercial purposes only.
Drug Dosage: The authors and the publisher have exerted every effort to ensure that drug selection and dosage set forth in this text are in accord with current recommendations and practice at the time of publication. However, in view of ongoing research, changes in goverment regulations, and the constant flow of information relating to drug therapy and drug reactions, the reader is urged to check the package insert for each drug for any changes in indications and dosage and for added warnings and precautions. This is particularly important when the recommended agent is a new and/or infrequently employed drug.
Disclaimer: The statements, opinions and data contained in this publication are solely those of the individual authors and contributors and not of the publishers and the editor(s). The appearance of advertisements or/and product references in the publication is not a warranty, endorsement, or approval of the products or services advertised or of their effectiveness, quality or safety. The publisher and the editor(s) disclaim responsibility for any injury to persons or property resulting from any ideas, methods, instructions or products referred to in the content or advertisements.